Format

Send to

Choose Destination
BMJ Case Rep. 2019 Aug 21;12(8). pii: e230314. doi: 10.1136/bcr-2019-230314.

Renal cholesterol crystal embolism in the setting of warfarin use.

Author information

1
Internal Medicine, St. Mary's Hospital, Waterbury, Connecticut, USA.
2
Nephrology, St. Mary's Hospital, Waterbury, Connecticut, USA.

Abstract

A 73-year-old man presented for evaluation of weakness and black tarry stools that occurred 1 day prior to admission. His medical history is significant for diabetes mellitus, stage 3 chronic kidney disease and deep vein thrombosis on warfarin. He was admitted to the hospital and was found to have acute kidney injury and gastrointestinal bleeding due to a supratherapeutic International Normalized Ratio. His hospital course was complicated by persistent decline in his renal function. He was given intravenous fluid resuscitation, fresh frozen plasma and packed red blood cells for his acute blood loss anaemia. Urinalysis was consistent with acute tubular necrosis. Given the persistent rise in creatinine, a kidney biopsy was obtained, and was significant for mild inflammatory changes, without evidence of vasculitis or allergic interstitial nephritis. Histopathological examination with tissue fixation revealed cholesterol embolisation. Given that he had no recent endovascular procedure or instrumentation, this atheroembolic event was attributed to his warfarin use.

KEYWORDS:

cardiovascular medicine; drugs and medicines; renal medicine

PMID:
31439554
DOI:
10.1136/bcr-2019-230314

Conflict of interest statement

Competing interests: None declared.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center